Statistics from Altmetric.com
We wish to draw attention to the potential for error in the prescribing and dispensation of antituberculous drugs containing rifampicin.
Most prescriptions for patients with tuberculosis contain rifampicin; this drug must be administered with other chemotherapeutic agents, most commonly isoniazid and pyrazinamide, in order to avoid the emergence of drug resistant organisms. Patient compliance is much improved by the prescription of “combination therapy”.
Guidelines for the management of tuberculosis are available1 and the drug regimens specified by the Joint Tuberculosis Committee of the British Thoracic Society are published in every issue of the British National Formulary. The Department of Health has recommended “that all cases of tuberculosis should be supervised until treatment has been completed by, or in collaboration with, a consultant with experience in the management of tuberculosis”.2 Prescribing errors are nevertheless quite frequently observed, some of which have serious consequences; in a recent example we encountered a patient who had received rifampicin alone for a period of some four weeks instead of the triple combination Rifater. It is our purpose here to draw attention to some of the reasons for the occurrence of such errors and how they might be avoided in the future.
A number of rifampicin containing products are available (table 1). The prefix “Rif-” is common to five of these products. Poor handwriting may result in confusion, especially between Rifater and Rifadin or Rifinah as the lengths of the words are very similar. The doses in which Rifadin and Rifinah are likely to be prescribed are also very similar which adds to the confusion.
The numbers attached to the combination products of rifampicin and isoniazid, Rimactazid and Rifinah, are very misleading. Assigning the numbers “150” and “300” to these products may lead one to believe that two tablets of Rimactazid 150 or Rifinah 150 are equivalent to one tablet of Rimactazid 300 or Rifinah 300, which is not the case. In a pilot survey of nursing staff we found that only 53% knew that the “150” tablets could not be given where the “300” tablets had been prescribed.
Many of these drug names start with the same letters and are thus very likely to appear next to each other on the shelves of a dispensary and therefore may easily be confused. The use of corporate packaging may further compound the risk of error—for example, Rimactane and Rimactazid are presented in almost identical packaging.
We would like to make the following suggestions for reducing the risk of such errors:
- The possibility of error due to similarity in product names should be carefully considered when licensing both trade names and approved names of new drugs.
- Numbers should not be used to identify tablets. Errors associated with drugs which include a number as part of the name have been reported in the literature.3 If a number must be used for the rifampicin/isoniazid combinations it would be more appropriate to use the ratio of the two ingredients as the descriptor rather than the quantity of only one of the ingredients (Rimactazid 150/100 or Rimactazid 300/150).
- Companies are increasingly using a “corporate” style for drug packaging. This results in the packaging of different drugs produced by the same manufacturer looking very similar, and different strengths of the same drug difficult to identify. Whilst we accept that there is no substitute for reading the label when dispensing or administering drugs, all parties involved in the drug use process should be aware that “human error” does exist and should work towards minimising that risk.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.